Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 58, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 28, 2016, 3:17 PM EDT for Erie County, Niagara County, New York. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 28, 2016, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 27 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:19 PM EDT | TSTM WND DMG | 3 Nne Niagara Falls, NY | SHED BLOWN ONTO GRAUER ROAD. |
| Aug 28, 3:32 PM EDT | TSTM WND DMG | 1 Sw Sanborn, NY | POWERLINES DOWN AT 2781 LOCKPORT ROAD. |
| Aug 28, 3:38 PM EDT | TSTM WND DMG | 2 Sw Cambria Center, NY | POWERLINES DOWN AT 5150 SHAWNEE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
249
WUUS51 KBUF 281917
SVRBUF
NYC029-063-282000-
/O.NEW.KBUF.SV.W.0058.160828T1917Z-160828T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ERIE COUNTY IN WESTERN NEW YORK...
NIAGARA COUNTY IN WESTERN NEW YORK...
* UNTIL 400 PM EDT
* AT 316 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SANBORN TO NEAR LEWISTON...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NIAGARA FALLS...NORTH TONAWANDA...LOCKPORT...AMHERST...
GRAND ISLAND...PENDLETON...LEWISTON AND SANBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4322 7906 4322 7905 4327 7849 4303 7848
4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 1916Z 262DEG 31KT 4318 7886 4314 7908
HAIL...0.75IN
WIND...60MPH
$$
RSH1 follow-up statement
579
WWUS51 KBUF 281939
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EDT SUN AUG 28 2016
NYC029-063-282000-
/O.CON.KBUF.SV.W.0058.000000T0000Z-160828T2000Z/
ERIE NY-NIAGARA NY-
339 PM EDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN ERIE AND CENTRAL NIAGARA COUNTIES...
AT 339 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LOCKPORT TO SANBORN...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LOCKPORT...PENDLETON...SANBORN...WOLCOTTSVILLE...CAMBRIA CENTER...
GASPORT...PENDLETON CENTER AND RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4313 7894 4317 7895 4321 7892 4327 7849
4306 7848 4308 7890
TIME...MOT...LOC 1939Z 262DEG 31KT 4320 7869 4316 7891
HAIL...0.88IN
WIND...60MPH
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:18 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 28, 2:18 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 218 PM EDT SUN AUG 28 2016 .SYNOPSIS... A weak cold front will drop across the region this evening, with some showers and thunderstorms developing ahead of it. The next round of fair weather will then move in for Monday and Tuesday when high pressure builds in from the Upper Great Lakes. Another cold front will move across the region Wednesday, followed by significantly cooler air mass for the end of the week. && .NEAR TERM /THROUGH MONDAY/... Visible satellite imagery shows partly to mostly sunny skies across Western New York, with lake shadows evident northeast of the lakes. A few showers and thunderstorms have developed, but through early afternoon these have stayed to our north and south since there is little to focus any convection. The combination of warm temperatures rising to the mid 80s to around 90 and the moist air mass will make it feel uncomfortably muggy this afternoon. A cold front extends from Detroit across Southern Ontario province, with this front forecast to drop across our region this evening. However, it appears this timing will be too late to take advantage of the instability in place across the region. Some showers and thunderstorms may develop along a subtle pre-frontal trough across Central New York late this afternoon, but most of this will probably be to the east of our cwa. The other potential focus is north of the lake breeze near Lake Ontario across the Niagara Frontier, and across the North Country. Based on radar trends upstream this activity should be scattered in nature. This is in line with a consensus of more recent mesoscale guidance, which have slashed QPF considerably. In all this should lead to mainly scattered showers and thunderstorms through early evening, mainly focused along the boundaries discussed above. There remains a small threat for heavy rain given PWAT values near 1.7 inches, and maybe an isolated strong to severe storm. In each case, the diminishing areal coverage will reduce this threat. The cold front will drop across the region this evening, with perhaps a stray shower late this evening before drier air builds in behind the boundary. Trapped low moisture just behind the front may result in some clouds or fog tonight, with otherwise clearing skies. Low temperatures tonight will be in the lower to middle 60s. Monday should be a pleasant day with high pressure centered across the Great Lakes region. Lingering cloud cover in the morning should give way to sunny afternoon skies. Temperatures will be cooler, but still a bit above normal with highs right around the 80 degree mark. && .SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/... Monday night a surface high pressure system will settle across the forecast area with a cooler and drier airmass (850 mb temps around +12) and light winds. Optimal radiational cooling conditions will allow for low temperatures to fall into the low 50s in Southern Tier valley and inland North Country locations, with upper 50s common across the lake plains. Tuesday will feature tranquil and comfortable conditions as the surface high weakens and slides off the northeast coast. Mostly sunny conditions will prevail on Tuesday as 850 mb temperatures increase to around +16C in the southerly return flow ahead of the next approaching wave. This will result in high temperatures back into the mid 80s, but with a very dry airmass in place (afternoon dew points in the low 50s) should be fairly comfortable. The pattern turns more interesting by Wednesday as downstream development of a highly amplified pattern across the western CONUS allows a surge of high-latitude, Canadian sourced air to dive from the Hudson bay region toward the northeast CONUS. Global models continue to be slightly faster with the progression of this airmass, with the initial cold frontal boundary pushing across the forecast area Wednesday morning. This boundary will have the best chance to spark off some showers with perhaps a rumble of thunder, but will be ill-timed diurnally to produce much strong convection. The true colder air looks to arrive with a secondary cold front later Wednesday, but with the better moisture already pushed southeast of the forecast area from the primary front, this secondary front should a mostly dry passage. 850 mb temperatures will fall from around +14 to +16C on Wednesday to about +8C on Thursday afternoon, making for high temperatures only in the upper 60s to low 70s. As a consequence of these much cooler temperatures, this should generate some lake cloudiness lake sfc to 850 temperatures differences exceed 13C. Minor amounts of low-level synoptic moisture on Thursday should make for a fairly cloudy day southeast of the lakes, however moisture is limited enough that only some isolated sprinkles or showers may manifest. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Labor day weekend will be the tail of two halves. The start of the weekend will feature below normal temperatures, while the second half will feature temperatures return to above normal temperatures. However the far majority of the weekend should feature dry and fair weather. Picking up Friday, a progressive upper-level trough with high- latitude Canadian sourced air will be pivoting through New England. A dry and shallow cool airmass will build across the region as a sprawling surface high moves from the upper Great Lakes Friday morning to over the forecast area Friday night into Saturday morning. Despite 850 mb temperatures returning to around +10C Friday afternoon, the shallow cool airmass will keep a low-level inversion in place and thus high temperatures will remain in the upper 60s to low 70s. We will see much more sunshine however on Friday as much drier air builds in a lowering inversion heights will cancel out the lake effect cloudiness from the prior day. Low temperatures will be quite cool Friday morning and Saturday morning, however Saturday morning looks the coolest as the surface high settles overhead and allow for optimal radiational cooling. This will result in upper 40s to lower 50s, with interior valleys and rural locations seeing some low to mid 40s on Saturday morning. Temperatures will recover Saturday into Sunday as the sprawling high pressure system slides off the New England coast and allows the airmass to moderate with 850s back into the mid teens C. This will bring temperatures back into the upper 70s Saturday and low 80s Sunday and possibly mid 80s by Labor Day. With high pressure remaining in control this should remain a dry period with fair weather. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... At 18Z VFR conditions were in place across most of the region. The chance for showers and thunderstorms will increase this afternoon with increasing instability, but coverage should generally be scattered in nature. These may produce localized IFR conditions, but coverage and moderate storm motion should limit this impact. A weak cold front will move through this evening. This may produce some patchy MVFR cigs and fog along and just behind the boundary. The best chance for IFR conditions is at JHW, where fog and low cigs are likely late tonight. Pinning down the timing and location of this is tricky elsewhere, with variable conditions likely until drier air builds in later tonight. High pressure will build in Monday, with widespread VFR conditions developing regionwide. Outlook... Monday night and Tuesday...VFR. Tuesday night and Wednesday...Mainly VFR with a chance of showers and thunderstorms. Thursday and Friday...VFR. && .MARINE... A weak cold front will cross the lakes this evening, followed by high pressure Monday and Tuesday. This will result in relatively light winds with no headlines expected during this time. A more significant front on Wednesday will increase winds, especially behind it when cold air advection aids mixing late in the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL NEAR TERM...APFFEL SHORT TERM...CHURCH/TMA LONG TERM...APFFEL AVIATION...APFFEL MARINE...APFFEL
Hazardous weather outlook, Aug 28, 2:24 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 224 PM EDT SUN AUG 28 2016 NYZ001>008-010>014-019>021-085-291830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 224 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 224 PM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 28, 2:21 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 221 PM EDT SUN AUG 28 2016 NYZ001-281900- NIAGARA- 221 PM EDT SUN AUG 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY... AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANBORN...OR 8 MILES WEST OF LOCKPORT...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM IS PRODUCING A TORRENTIAL DOWNPOUR AS WELL...CAPABLE OF GENERATING UP TO AN INCH OF RAIN IN 30 TO 40 MINUTES. LOCATIONS IMPACTED INCLUDE... LOCKPORT...NEWFANE...BARKER...RANSOMVILLE...CAMBRIA CENTER... GASPORT...MODEL CITY AND APPLETON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4314 7901 4322 7904 4337 7849 4316 7849 TIME...MOT...LOC 1820Z 258DEG 31KT 4320 7886 RSH
Special weather statement, Aug 28, 3:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 304 PM EDT SUN AUG 28 2016 NYZ001-281930- NIAGARA- 304 PM EDT SUN AUG 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NIAGARA COUNTY... AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SANBORN...OR 7 MILES WEST OF LOCKPORT...MOVING EAST AT 50 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LOCKPORT...SANBORN...RANSOMVILLE...WOLCOTTSVILLE...CAMBRIA CENTER... GASPORT...PENDLETON CENTER...RAPIDS AND MODEL CITY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4310 7901 4324 7903 4327 7849 4310 7849 TIME...MOT...LOC 1904Z 269DEG 43KT 4316 7885 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:21 PM EDT | Special Weather Statement | BUF | Niagara | 39 min |
| Aug 28, 3:04 PM EDT | Special Weather Statement | BUF | Niagara | 26 min |
| Aug 28, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans | 49 min |
| Aug 28, 5:21 PM EDT | Special Marine Warning | BUF | 54 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.